Anyone on Diltiazem?: Please can anyone help... - AF Association

AF Association
18,174 members21,985 posts

Anyone on Diltiazem?

Sabrina70
Sabrina70
16 Replies

Please can anyone help? When in hospital with AF they changed BP meds from Amlodipine to Diltiazem SR 120mgs. Since then my BP has been high despite going to Drs twice one said it’s not the D the other says it is and changed the brand to Diltiazem Hydrochloride 60mgtwice daily. Tonight it was 149/120! I’m really scared which doesn’t help things. I’m still on waiting list for AF clinic. I’d appreciate any advice or experience of this drug. Thanks for reading this and any advice I appreciate. x.

16 Replies
oldestnewest
FlapJack

No experience of Amlodipine but I take 120 mgs Diltiazem with no real problems. It’s supposed to reduce blood pressure so try not to get too wound up as this will only make your BP worse. 149 is a bit high but 120 is too high so try ringing 111 for advice.

1 like
Reply
Sabrina70
Sabrina70
in reply to FlapJack

Not sure if my reply posted here so just to say thank you again. My BP went down a little but I guess a Drs appointment may be on the cards again.

Reply
FlapJack
FlapJack
in reply to Sabrina70

Sabrina, if you are in AF then it is not possible to get an accurate BP reading with home monitors. The only accurate method is to use the old fashioned monitor called a sphygmomanometer which are not readily available due the their mercury content. Medics suggest taking the average of at least 4 readings with a gap of at least 15 mins between each reading so it really is quite difficult to know what your BP really is.

Not much help I know.....

5 likes
Reply
Sabrina70
Sabrina70
in reply to FlapJack

Thank you. My GP took it in office and it was spot on (his words) with my Omron. I’ve got headache almost constantly and thinking of changing the Diltiazem to something else, tho goodness knows what...

Reply
FlapJack
FlapJack
in reply to Sabrina70

I don’t want to add to your woes, but the readings may be the same, but that doesn’t mean they are accurate. It’s due to the effect AF has on the function of the heart caused by the rapid or slow but irregular heartbeat. Speak to your Dr and see what he says about reducing the diastolic level asap.....good luck.

1 like
Reply
Sabrina70
Sabrina70
in reply to FlapJack

Thanks again. I will do. Seems I’m always at his surgery at the moment. Appreciate your advice...

Reply
cassie46

Hi there - Are you on any other meds for your AF. I am on Diltiazem 180 but take it with Nebivolol. As Flapjack says if you are in AF it is difficult to get a accurate reading, what is the reading when your GP takes it. 120 diastolic reading is very high, mine can be erratic but not quite that high, your GP should be concerned about it.

Cassie

2 likes
Reply
Sabrina70
Sabrina70
in reply to cassie46

Hi, thanks for replying. As I said to Flapjack, my Dr’s reading was pretty accurate with my machine. I take Apixaban plus numerous other meds for Crohns Disease, Hiatus Hernia, Statins. I have an Holster ECG booked for 27th June but it seems too far away so I guess I’ll be seeing Dr again tomorrow if myBP is still so high but feel a nuisance. Thanks again.

Reply
Buffafly

That is the lowest dose you can take, I take 120mg extended release capsules (Slozem) which gives a fairly steady stream of medication all day so I'm surprised at the way your medication delivery was changed. Maybe you need a slightly higher dose? Just a thought if you are thinking of changing - Diltiazem has a soothing effect on the gut and my IBS has improved a lot while taking it so that is something to consider.

1 like
Reply
Sabrina70
Sabrina70
in reply to Buffafly

Hi, thanks for replying. The hospital put me on 120mg Diltiazem once daily Cos of my age I think (70) but I felt awful, headaches etc so my Dr thought it’d be better as 60mg twice daily and tho the headaches have gone BP is still high like it was on the 120mg dose once daily. I used to be onAmlodipine 10mg with no problems so don’t know why I was changed. x

Reply
Eirecara

Hi Sabrina, mabey you need a higher dose of diltizem. I take two 120mg diltizem daily. Best wishes☘️

1 like
Reply
Sabrina70
Sabrina70
in reply to Eirecara

Thanks for replying. I think I was put on120mg one daily because of my age. I just don’t think my body tolerates this med. I felt awful on the high dose so Dr split it into two doses but BP still high. Really fed up. x

Reply
Jill13

I take 360mg of Diliitiazem in the morning plus 1/2 Olmesartan and this keeps my BP good and I don’t seem to have any side effects. It was increased from 180mg a few months ago because BP was too high then but you need to discuss with your doctor

1 like
Reply
Sabrina70
Sabrina70
in reply to Jill13

Thank you. I’m glad Diltiazem suits you and your BP is ok. Mines up and down - today it’s 96/74! Can’t believe how drastically it changes. I’m due to see Dr next week but will go sooner if it goes so high again. I have Post Viral Syndrome which maybe doesn’t help things..

Reply
GordonEdin

Hi Sabrina,

My wife has had AF for a number of years and has been on Diltiazem and Amlodipine.

My understanding is that, although both pills are "calcium channel blockers" and can reduce blood pressure, Diltiazem has a stronger effect on slowing your heart rate and thus the hospital may have prescribed it in place of Amlodipine to try and reduce your heart rate - though they would normally prefer to give you a Beta Blocker or Verapamil for that purpose.

My wife was on 60mg Diltiazem three times per day and that controlled her heart rate and BP well for a number of years- though eventually, after a hospital admission, she had to go onto Beta Blockers and Digoxin (along with Amlodipine to lower the BP)

We have had problems in the past with erratic and variable home blood pressure readings when her fibrillation wasn't well controlled - though the hospitals and GP practice nurses all seem to use the automatic machines regardless of AF diagnosis and we only got really high readings when there was a problem.

You might need a higher dose of the Diltiazem or another combination of pills BUT that would depend on lots of factors and I'm NOT medically qualified so wouldn't dream of trying to say what should actually be done.

However, from our experience, you may need to tactfully make sure that the GP is checking to see that BOTH your heart rate and BP are being kept under control. In our case, a number of GPs tried various alternative blood pressure medications and doses over a long period to try to bring down the BP, but really didn't pay much attention to the high pulse rate which only got resolved after the hospital admission.

All the Best!

1 like
Reply
Sabrina70

Hi, thanks for your help. I’m glad your wife’s BP and AF is under control. My heart rate seems on the low side but I’m having Holster ECG on next week so that’s reassuring. When I see my GP I’m going to ask to be put back on Amlodipine alongside the Diltiazem. This AF came as a shock as it happened because of a virus that sent my heart out of rhythm. Never again will I take viruses as just a nuisance if you know what I mean? As I’ve not been to the AF Clinic yet (on waiting list) I’m still a rookie about all things AF and have developed Health Anxiety now. Thanks for replying. Good luck to your wife x

Reply

You may also like...